Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 221, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 8, 2016, 7:09 PM CDT for Jasper County, Missouri; Cherokee County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2016, 7:09 PM CDT (00:09 UTC)
- Expired
- Sep 8, 2016, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Jasper County, MO
The radar
The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:44 PM CDT | TSTM WND DMG | 4 Sw Carthage, MO | SEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE SOUTHWEST OF CARTHAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
782
WUUS53 KSGF 090009
SVRSGF
KSC021-MOC097-090100-
/O.NEW.KSGF.SV.W.0221.160909T0009Z-160909T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
JASPER COUNTY IN SOUTHWESTERN MISSOURI...
* UNTIL 800 PM CDT
* AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
GALENA...OR 2 MILES NORTH OF BAXTER SPRINGS...MOVING NORTHEAST AT
35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JOPLIN... CARTHAGE...
WEBB CITY... CARL JUNCTION...
BAXTER SPRINGS... GALENA...
ORONOGO... CARTERVILLE...
DUQUESNE... JASPER...
AIRPORT DRIVE... LOWELL...
ALBA... PURCELL...
CARYTOWN... NECK CITY...
BROOKLYN HEIGHTS... WACO...
IRON GATES... NEUTRAL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3712 9480 3718 9475 3725 9463 3733 9445
3735 9431 3730 9422 3721 9423 3714 9431
3705 9457 3706 9461 3703 9462 3700 9471
3703 9479 3708 9481
TIME...MOT...LOC 0006Z 239DEG 29KT 3708 9470
HAIL...<.75IN
WIND...60MPH
$$
CRAMER3 follow-up statements
578
WWUS53 KSGF 090026
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT THU SEP 8 2016
KSC021-090036-
/O.CAN.KSGF.SV.W.0221.000000T0000Z-160909T0100Z/
CHEROKEE KS-
726 PM CDT THU SEP 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3726 9462 3733 9445 3735 9431 3730 9422
3721 9423 3714 9431 3705 9457 3706 9458
3706 9462
TIME...MOT...LOC 0026Z 237DEG 24KT 3714 9458
$$
MOC097-090100-
/O.CON.KSGF.SV.W.0221.000000T0000Z-160909T0100Z/
JASPER MO-
726 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN JASPER COUNTY...
AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARL
JUNCTION...AND ANOTHER STORM NEAR JOPLIN...MOVING NORTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOPLIN... CARTHAGE...
WEBB CITY... CARL JUNCTION...
GALENA... ORONOGO...
CARTERVILLE... DUQUESNE...
JASPER... AIRPORT DRIVE...
ALBA... PURCELL...
CARYTOWN... NECK CITY...
BROOKLYN HEIGHTS... WACO...
IRON GATES... OAKLAND PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3726 9462 3733 9445 3735 9431 3730 9422
3721 9423 3714 9431 3705 9457 3706 9458
3706 9462
TIME...MOT...LOC 0026Z 237DEG 24KT 3714 9458
HAIL...<.75IN
WIND...60MPH
$$
CRAMER053
WWUS53 KSGF 090041
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT THU SEP 8 2016
MOC097-090100-
/O.CON.KSGF.SV.W.0221.000000T0000Z-160909T0100Z/
JASPER MO-
741 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL JASPER COUNTY...
AT 741 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PURCELL...OR 8
MILES NORTHWEST OF CARTHAGE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARTHAGE... WEBB CITY...
ORONOGO... CARTERVILLE...
JASPER... ALBA...
PURCELL... CARYTOWN...
NECK CITY... BROOKLYN HEIGHTS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3725 9451 3733 9445 3735 9431 3730 9422
3721 9423 3714 9431 3711 9439 3714 9445
3718 9449 3722 9451
TIME...MOT...LOC 0041Z 234DEG 32KT 3723 9444
HAIL...<.75IN
WIND...60MPH
$$
CRAMER583
WWUS53 KSGF 090057
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT THU SEP 8 2016
MOC097-090107-
/O.EXP.KSGF.SV.W.0221.000000T0000Z-160909T0100Z/
JASPER MO-
757 PM CDT THU SEP 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JASPER COUNTY WILL
EXPIRE AT 800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3725 9451 3733 9445 3735 9431 3730 9422
3721 9423 3714 9431 3711 9439 3714 9445
3718 9449 3722 9451
TIME...MOT...LOC 0054Z 239DEG 29KT 3723 9444
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:50 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 8, 3:50 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
350 PM CDT THU SEP 8 2016
.SHORT TERM...(This evening through Friday Night)
Issued at 345 PM CDT Thu Sep 8 2016
Scattered storms and showers are currently spreading east across
the area and will continue through the late afternoon hours and
will dissipate from west to east early this evening. Deep layer
shear is on the weak side and therefore will limit the severe
risk with this activity. Wind gusts up to 40mph, cloud to ground
lightning, and brief heavy rain will occur with the stronger storms
this afternoon into early this evening.
Additional storms will develop across central Kansas this evening as
an upper level disturbance tracks across the region. This activity
will spread north across portions of western and central Missouri
tonight. A band of heavy rainfall is expected with this activity
across these locations tonight. This band will likely track north
of a line from Pittsburg Kansas to Lake of the Ozarks, but the
exact track could shift slightly north of south. No severe
weather will occur, but tropical influence from the remnants of
Newton could lead to efficient rain amounts in a narrow band
tonight.
Scattered storms will be possible during the day on Friday but
should not be widespread in nature and should dissipate by early
Friday evening.
An upper level trough will then dive south into the Plains Friday
night and will send a cold front to the southeast. Storms are
expected to develop to the north of the area Friday
afternoon/early evening and spread south into the area Friday
evening and night.
The storms should remain north of I-44 Friday
evening and then move south during the overnight hours.
Instability will weaken through the night, so the showers and
storms are expected to weaken as they spread south across the
area, and could dissipate all together by the time they reach
south central Missouri early Saturday morning. Deep layer shear
will increase across the region as the upper level trough
approaches from the west. The deep layer severe and expected
instability across the region will support a severe risk across
the northern half of the forecast area, generally along and north
of I-44. Mid level lapse rates and warm temperatures in the mid
levels will limit the hail potential. A few of the strongest
storms may be capable of penny size hail but the main severe risk
will be damaging straight line winds and will be isolated in
nature with line segments that can develop.
Additional heavy rainfall will be possible with the storms along
the front. The intensity in the rainfall will decrease from north
to south, especially south of I-44, as the storms weaken. The
heaviest rainfall from the round tonight and again with the round on
Friday night is expected to be across east central Kansas and west
central Missouri where the Flash Flood Watch is effect for.
Therefore, no adjustments are expected to the watch at this time
and will leave as is as these locations are expected to see the
heaviest rainfall amounts of 3 to 4 inches. Else where across the
area generally 1 to 3 inches are expected.
.LONG TERM...(Saturday through Thursday)
Issued at 345 PM CDT Thu Sep 8 2016
A few linger showers may occur across south central Missouri
Saturday morning but will end quickly during the morning hours. A
cooler and drier air mass will spread over the region behind the
front. Highs on Saturday and Sunday afternoons will be in the 70s
as lows in the upper 40s to the lower 50s occur Saturday night
into Sunday morning.
Temperatures will then warm back to near normal with readings in
the lower to middle 80s early next week. Another upper level
trough and cold front will track across the region by the middle
of next week. The front will bring additional chances for showers
and storms to the area along with cooler conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Sep 8 2016
For the KSGF, KJLN, and KBBG TAFs: An area of showers and some
embedded thunderstorms are currently pushing through the area
early this afternoon. MVFR visibilities will occur with this
shower activity with IFR visibilities possible with any storm.
This activity will end from west to east this afternoon.
Additional thunderstorm activity is expected across Kansas this
evening and will spread off to the northeast into tonight. This
activity is expected to remain north of the area. Some scattered
showers/storms may be possible late tonight into Friday morning
across the TAF sites but coverage will be more limited and again
the better chances are expected to remain north of the TAF sites.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for MOZ055-066>068-078.
KS...Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for KSZ073.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...WiseHazardous weather outlook, Sep 8, 3:15 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT THU SEP 8 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 315 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON. THIS ACTIVITY WILL THEN DISSIPATE EARLY THIS EVENING. BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE HAZARDOUS WITH ANY STORM THIS AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS THIS EVENING AND WILL SPREAD TO THE NORTHWEST ACROSS WEST CENTRAL AND CENTRAL MISSOURI TONIGHT. SEVERE STORMS ARE NOT EXPECTED. LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSISBLE MAINLY ALONG AND NORTH OF THE HIGHWAY 54 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA DURING THE DAY ON FRIDAY. ADDITIONAL STORMS WILL THEN DEVELOP LONG A COLD FRONT ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI FRIDAY AFTERNOON AND WILL TRACK SOUTH INTO THE AREA FRIDAY EVENING AND NIGHT. STORM TOTAL RAINFALL AMOUNTS OF ONE TO FOUR INCHES CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE HIGHEST AMOUNTS ARE EXPECTED NEAR THE HIGHWAY 54 CORRIDOR. AROUND ONE TO THREE INCHES OF RAINFALL ALONG HIGHWAY 60 AND NORTHWARD. RAINFALL RATES IN THESE AREAS MAY BE HIGH ENOUGH TO SUPPORT LOCALIZED FLOODING. STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN FRIDAY EVENING AND NIGHT...PRIMARILY NORTH OF THE INTERSTATE 44 CORRIDOR AS THE COLD FRONT MOVES THROUGH THE REGION. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN RISK...A FEW OF THE STRONGEST STORMS MAY BE CAPABLE OF HAIL TO THE SIZE OF PENNIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:32 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Sep 9, 1:51 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Sep 9, 2:43 AM CDT | River Flood Warning | SGF | Vernon | 4 days |
| Sep 9, 5:11 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, St. Clair, Vernon | 6 hr |
| Sep 9, 6:58 AM CDT | Areal Flood Advisory | SGF | Vernon | 4 hr |
| Sep 9, 7:36 AM CDT | Areal Flood Warning | SGF | McDonald | 6 hr |
| Sep 9, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Sep 9, 6:07 PM CDT | Special Weather Statement | SGF | Wright | 38 min |
| Sep 9, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 31 min |
| Sep 9, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 48 min |
| Sep 9, 6:33 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 42 min |
| Sep 9, 6:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 36 min |
| Sep 8, 10:20 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 9, 1:03 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Sep 9, 2:43 AM CDT | River Flood Warning | SGF | Bourbon | 62 hr |
| Sep 9, 4:07 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.